Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 152, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2006, 4:29 PM EDT for Franklin County, Pennsylvania. It was in force for 76 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2006, 4:29 PM EDT (20:29 UTC)
- Expired
- Jul 18, 2006, 5:45 PM EDT
- In force
- 76 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Franklin County, PA
The radar
The Sterling radar (KLWX), 101 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:40 PM EDT | HAIL 0.88 | Nw Chambersburg, PA | NWS EMPLOYEE REPORTED NICKEL SIZED HAIL NEAR TOWN OF UPPER STRASBURG. |
| Jul 18, 4:50 PM EDT | TSTM WND DMG | Mercersburg, PA | 911 CENTER REPORTED POWER POLES BLOWN DOWN AND TREES ON WIRES. |
| Jul 18, 4:50 PM EDT | HAIL 0.75 | Chambersburg, PA | 911 CENTER REPORTED DIME AND PENNY SIZED HAIL AT CHAMBERSBURG. |
| Jul 18, 4:50 PM EDT | HAIL 1 | N Greencastle, PA | LARGE HAIL. LITTLE WIND. |
| Jul 18, 4:55 PM EDT | HAIL 0.25 | Fayetteville, PA | SPOTTER REPORTED DIME SIZED HAIL AND ESTIMATED WIND GUSTS OF 50 MPH. |
| Jul 18, 5:00 PM EDT | HAIL 0.75 | Fayetteville, PA | PENNY SIZED HAIL. |
| Jul 18, 5:00 PM EDT | HAIL 0.75 | Greencastle, PA | PENNY SIZED HAIL. |
| Jul 18, 5:00 PM EDT | HAIL 0.88 | Chambersburg, PA | NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 12:38 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 182029
SVRCTP
PAC055-182145-
/O.NEW.KCTP.SV.W.0152.060718T2029Z-060718T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT TUE JUL 18 2006
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 545 PM EDT
* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF SCOTLAND
TO 6 MILES WEST OF CLAYLICK...AND MOVING EAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CLAYLICK AROUND 440 PM EDT...
MARION AND FAYETTEVILLE AROUND 450 PM EDT...
GREENCASTLE AROUND 505 PM EDT...
MONT ALTO AROUND 520 PM EDT...
ROUZERVILLE AND WAYNESBORO AROUND 545 PM EDT...
VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3984 7797 4006 7754 4002 7752 3998 7747
3995 7748 3972 7747 3972 7799 3973 7800
3973 7808
$$
FORECASTER:What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:41 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 18, 2:41 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 241 PM EDT TUE JUL 18 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... MID LEVEL TEMPS SOOOO WARM THAT THE HUGE CONVECTIVE POTENTIAL IS JUST NOT REALIZED ATTM. WILL CONTINUE TO WAIT FOR SOME CONVECTION TO POP. WILL THEREFORE KEEP THE 30 POPS IN THE SRN HALF OF THE AREA...WITH NOTHING TO THE NORTH THIS EVENING...THEN DROP TO 20 PCT AFT 05Z IN THE SOUTH. MINS WILL FOLLOW MAV/FWC/MET BLEND. WILL HOLD ONTO AN IDEA OF WDLY SCT CONVECTION WED WITH A 20 POP IN THE SRN HALF. AM NOT CONFIDENT ENUF TO EITHER INCREASE OR DECREASE POPS AT THIS POINT...SINCE WE STILL GET WARM TOMORROW /80S AREAWIDE/ AND THE TEMPS ALOFT ARE SLIGHTLY COOLER. HILLTOPS COULD POP AN ISOLATED TSTORM. WILL HOLD WITH CONTINUITY AND LEAVE WED NIGHT DRY AT THIS POINT. JUST GO P/C AND MINS IN THE UPR 50S TO MID 60S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... NOT A LOT OF CHANGE FROM YESTERDAY. KEPT CHC POPS FOR THU...DID EDGE UP FOR THU NIGHT AND FRIDAY...AS NEXT FRONT COMES IN. KEPT POPS IN FOR THU...AS SPC HAS SLIGHT RISK FOR DAY 3...WARM ADVECTION SETS IN...COLD FRONT NEARS LATE IN THE DAY FROM THE NW. AT THE SAME TIME...REMAINS OF OLD FRONT AND TROPICAL SYSTEM NOT THAT FAR OFF TO THE SE...THUS COULD BE SOMETHING PERSISTING EASTERN AREAS ON THU. MREFS YESTERDAY WERE HINTING AT PCPN WOULD LINGER ACROSS SE PART OF CWA TONIGHT...WED...INTO AT LEAST EARLY THU. KEPT CHC POPS IN S PA FOR SAT AM. KEPT CHC POPS IN FOR SUNDAY AND MONDAY. DID ADD SLIGHT CHC IN FOR SAT NIGHT. ALSO PUT CHC IN FOR TUE. WANTED TO KEEP FCST PACKAGE AS CONSISTANT AS POSSIBLE. A LOT OF DAY TO DAY...MODEL TO MODEL VARIATION. OVERALL...LOOKING AT MEAN TROUGH SETTING UP ACROSS THE EASTERN STATES EARLY NEXT WEEK. ESTIMATED VIL OF THE DAY WOULD BE IN THE UPPER 50S TO MID 60S. && .AVIATION... WE CONTINUE TO WAIT ON CONVECTION TO FIRE...BUT CAP IS STRONG. SO...WILL CONTINUE JUST MENTION VCTS IN MOST TAFS UNTIL WE ARE SURE THINGS WON/T GO. OTHERWISE..AFTER THIS EVENING...THE SKIES WILL START TO CLEAR OUT AND DEWPOINTS ARE DROPPING ALREADY AT BFD AND UNV. WILL AGAIN MENTION SOME MVFR FOG FOR MOST LOCATIONS OVERNIGHT. WINDS GENERALLY NWRLY ALREADY AND THESE WILL JUST GET LIGHTER THRU THE EVENING/NIGHT TO ALMOST CALM AFT 06Z. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FOR PAZ057-059-063>066 UNTIL 6 PM TUESDAY. SEVERE THUNDERSTORM WATCH 612 FOR PAZ012-018>019-026>028- PA036-041>042-045>046-049>053-056>059-063>066 UNTIL 8 PM TUESDAY. && SHORT TERM...DANGELO LONG TERM...MARTIN AVIATION...DANGELO
Hazardous weather outlook, Jul 18, 5:49 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 549 AM EDT TUE JUL 18 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-191000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 549 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 6 PM EDT FOR THE LOWER SUSQUEHANNA VALLEY...WHERE THE COMBINATION OF TEMPERATURES IN THE MID 90S WITH DEWPOINTS IN THE LOWER 70S WILL PRODUCE A HEAT INDEX BETWEEN 100 AND 104 DEGREES. A COLD FRONT OVER THE LOWER GREAT LAKES THIS MORNING WILL MOVE SOUTHEAST AND INTERACT WITH THE HOT AND HUMID AIRMASS TO PRODUCE SCATTERED STRONG TO SEVERE THUNDERSTORMS. LOCALIZED DAMAGING WIND GUSTS AROUND 60 MPH AND LARGE HAIL ARE POSSIBLE. IN ADDITION FREQUENT...DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL OF ONE INCH IN LESS THAN AN HOUR WILL ACCOMPANY SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHWEST HALF OF PENNSYLVANIA THURSDAY AFTERNOON AND EVENING...IN ADVANCE OF ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. LAMBERT
In the hours before
Special weather statement, Jul 18, 11:23 AM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1123 AM EDT TUE JUL 18 2006 PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-190200- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1123 AM EDT TUE JUL 18 2006 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE STATE FROM NORTH TO SOUTH THIS AFTERNOON AND EVENING. VERY HOT AND HUMID AIR ACROSS THE REGION WILL INTERACT WITH THIS FRONT TO PRODUCE SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL WILL OCCUR WITH SOME OF THE THUNDERSTORMS. FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE COMMON NEAR THE STORMS. RAINFALL AMOUNTS OF ONE INCH IN JUST 30 MINUTES COULD ALSO OCCUR WITH A FEW OF THE THUNDERSTORMS. DURING SEVERE WEATHER...SEEK SHELTER INSIDE YOUR HOME OR A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:37 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 53 min |
| Jul 18, 3:39 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 66 min |
| Jul 18, 3:50 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 55 min |
| Jul 18, 4:23 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Jul 18, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 50 min |
| Jul 18, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 32 min |
| Jul 18, 4:53 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 82 min |
| Jul 18, 5:10 PM EDT | Severe Thunderstorm Warning | CTP | York | 2 hr |
| Jul 18, 5:12 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 63 min |
| Jul 18, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 64 min |
| Jul 18, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 53 min |
| Jul 18, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 112 min |
| Jul 18, 6:19 PM EDT | Flash Flood Warning | CTP | Franklin | 3 hr |
| Jul 18, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.